Tenofovir is widely used as first-line treatment of HIV infection, although its use is sometimes complicated by a reversible proximal renal tubulopathy. We report the case of a 45-year-old woman with chronic HIV infection and personality disorder, who after 12 months of tenofovir, complained of fatigue, diffuse bone pain and gait disturbances. The elevated level of alkaline phosphatase, hypophosphatemia and inappropriate phosphaturia suggested the diagnosis of hypophosphatemic osteomalacia secondary to proximal renal tubulopathy. A dual-energy x-ray absorptiometry showed a bone mineral density below the expected range for age (lumbar spine Z-score -3.3, femoral neck Z-score -2.1). A whole body 99mTc-methylene diphosphonate bone scan showed multiple areas of increased focal activity in the lumbar and thoracic spine and in sacroiliac and hip joints consistent with pseudo-fractures. Two months after tenofovir discontinuation and administration of vitamin D and phosphate, osteomalacia-related symptoms disappeared. Eleven months later, bone and mineral metabolism data were normal and bone scintigraphy did not show any pathological findings. This report highlights the importance of considering the diagnosis of osteomalacia in patients treated with tenofovir and emphasizes the need for monitoring alkaline phosphatase, blood and urinary phosphate and creatinine, especially in patients with risk factors for bone disease.
|Journal||Mediterranean Journal of Hematology and Infectious Diseases|
|Publication status||Published - 2012|
ASJC Scopus subject areas
- Infectious Diseases